ATHENS, Greece (AP) — Greece’s former health minister, cardiologist and university professor Dimitris Kremastinos, has died of the new coronavirus, Greek officials said Friday. He was 78.
Kremastinos, a widely respected doctor who became a household name in Greece as the personal physician of late prime minister Andreas Papandreou in the mid-1990s, was admitted to Athens’ Evangelismos hospital on March 26. He died Friday morning after being in the intensive care unit for COVID-19.
Health Minsiter Vassilis Kikilias tweeted that the former minister “served the health sector with dignity and a sense of responsibility.”
Tributes for Kremastinos, who was currently serving as parliament vice-president and was a member of the center-left KINAL party, poured in.
Prime Minister Kyriakos Mitsotakis paid tribute, saying “the world of science and politics today lost a leading member.” The prime minister tweeted that the professor had “left a special imprint of dignity, responsibility and effectiveness.”
Already a leading cardiologist, Kremastinos became well-known in Greece when he became involved in the medical care of Papandreou, who spent the last months of his premiership critically ill before his death in 1996.
Born on May 1, 1942, Kremastinos grew up on the eastern Aegean island of Rhodes before studying medicine in the University of Athens and the University of London. Returning to his homeland, he set up a specialized cardiac intensive care unit in one of the Greek capital’s main public hospitals, and ran the cardiac department of the Athens General State Hospital and the Onassis Cardiac Surgery Center.
Kremastinos was a member of the European Academy of Sciences and Arts. He joined the center-left PASOK socialist party, which dominated Greek politics for more than 30 years, from its creation in 1974, and stuck with it as it changed in 2018 into KINAL.
Kremastinos served as Greece’s health minister in 1993-1996.
Follow AP pandemic coverage at http://apnews.com/VirusOutbreak and https://apnews.com/UnderstandingtheOutbreak